Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 14, NWS Wichita, KS

December 13, 20154 counties in Kansas

NWS Wichita, KS issued this flash flood warning at Dec 13, 2015, 9:33 PM CST for 4 counties in Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 13, 2015, 9:33 PM CST (03:33 UTC)
Expired
Dec 14, 2015, 3:30 AM CST
In force
6 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Harvey County, KS, McPherson County, KS, Reno County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 49 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 13, 9:49 PM CSTFLASH FLOOD3 E Halstead, KSLAW ENFORCEMENT REPORTED ROADS CLOSED WHERE EMMA WEST AND EMMA EAST CREEKS JOIN TOGETHER EAST OF HALSTEAD DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
-241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WGUS53 KICT 140333
FFWICT
KSC079-113-155-173-140930-
/O.NEW.KICT.FF.W.0014.151214T0333Z-151214T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
933 PM CST SUN DEC 13 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS...

* UNTIL 330 AM CST MONDAY

* AT 929 PM CST...LOCAL LAW ENFORCEMENT REPORTED SEVERAL ROADS UNDER
  WATER DUE TO CREEKS RUNNING HIGH AND OUT OF THEIR BANKS IN THE
  WARNED AREA. FLASH FLOODING IS EXPECTED INTO THE OVERNIGHT
  HOURS...AS ADDITIONAL RISES ON AREA CREEKS CONTINUE DUE TO
  EXCESSIVE RUNOFF FROM EARLIER HEAVY RAINFALL. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NEWTON...VALLEY CENTER...HESSTON...MAIZE...HALSTEAD...MOUNDRIDGE...
  SEDGWICK...COLWICH...BURRTON...GALVA...MOUNT HOPE...CANTON...
  ANDALE...BENTLEY AND CHENEY LAKE.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 36 AND 57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL AS
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3817 9769 3843 9757 3841 9737 3817 9737
      3817 9736 3786 9735 3774 9750 3772 9781

$$

JAKUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Dec 13, 5:58 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 13, 5:58 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CST SUN DEC 13 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 230 PM CST SUN DEC 13 2015

LARGE PRECIPITATION SHIELD ASSOCIATED WITH A STRONG STORM SYSTEM
ACROSS THE REGION. THIS IS IN RESPONSE TO A SIGNIFICANT UPPER
LEVEL DISTURBANCE WHICH WAS CENTERED OVER THE EASTERN TEXAS
PANHANDLE AT 20Z.

SEVERAL REPORTS OF RAINFALL AMOUNTS EXCEEDING 3 INCHES IN THE LAST
24 HOURS. HAVE EVEN HAD A FEW REPORTS EXCEEDING 4 INCHES. THIS IS
CAUSING FLOODING ACROSS PORTIONS OF CENTRAL AND SOUTH-CENTRAL
KANSAS.

A DRY SLOT HAD MOVED INTO SOUTHWEST KANSAS AS OF 20Z AND CONTINUES
MOVINGNORTHWARD. OBSERVED WIND GUSTS EXCEEDING 40 KNOTS HAVE
BEEN REPORTED IN THE BRIEF MIXED AREA RIGHT WHERE THE CLEARING IS
AS THE DRY SLOT MOVES NORTH. THIS LASTS FOR LESS THAN AN HOUR.
HAVE BEEN ADDRESSING THIS WITH SPECIAL WEATHER STATEMENTS.

CONVECTION WAS DEVELOPING IN AN AREA FROM PRATT TO DODGE CITY TO
AREAS WEST...WHICH COINCIDED IN AN AREA OF EPV REDUCTION IN THE
MID LEVELS. THIS CONVECTION MARKS THE ONSET OF THE SIGNIFICANT
WINTER PRECIPITATION AREA THAT WILL BE ASSOCIATED WITH THIS STORM.
IT IS EXPECTED TO CONTINUE TO BLOSSOM AND CHANGEOVER TO SNOW OVER
THE NEXT FEW HOURS.

FRONTOGENESIS FROM SHORT RANGE NWP CONTINUES TO AGREE WITH THIS
SCENARIO. PRECIPITATION SHOULD CHANGE TO SNOW IN CENTRAL KANSAS
THIS EVENING...PROBABLY BY 9 OR 10 PM AND LAST OVERNIGHT.

BUFR SOUNDINGS SHOW A LOSS OF CLOUD ICE IN AREAS THAT ARE OUTSIDE
THE MAIN FRONTOGENTIC RESPONSE AREA...AND ACROSS ALL AREAS BY 12Z.
SO FREEZING DRIZZLE/DRIZZLE ALSO BECOMING AN EVOLVING PROBLEM.

SO PUTTING ALL OF THIS TOGETHER - HIGH CONFIDENCE IN CONTINUED
PRECIPITATION AND CHANGEOVER TO SNOW ACROSS THE WARNED AND ADVISED
AREA. AMOUNTS REMAIN ON TRACK BUT AM LESS CONFIDENT IN THOSE BEING
ATTAINED BECAUSE OF THE WARM/WET GROUND. IT WILL NEED TO SNOW HARD
TO OVERCOME THAT.

PRECIPITATION WILL MOVE OUT TOMORROW MORNING...WITH HIGH PRESSURE
TO BUILD INTO THE REGION...THOUGH BRIEFLY.

KRC

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 230 PM CST SUN DEC 13 2015

A STORM SYSTEMS MOVES OUT OF THE SOUTHWESTERN UNITED STATES DURING
THE MIDDLE OF THE WEEK. THE GFS/GEM/ECMWF ALL KEEP THE
PRECIPITATION NORTH OF THE FORECAST AREA. TEMPERATURES REMAIN
TOWARD NORMAL FOR A GOOD PART OF THE WEEK...WITH A WARMING TREND
INTO NEXT WEEKEND. PRECIPITATION CHANCES QUITE LOW.

KRC

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 558 PM CST SUN DEC 13 2015

IFR CIGS TO COVER ALL OF CNTRL KS THRU EARLY MON MRNG AS INTENSE
SFC LOW RESPONSIBLE WDSPRD RA & SN MOVES NE FROM THE KS/MO BDR. AS
THE LOW REACHES THE UPR MS VALLEY ~12Z. THE BULK OF PCPN WOULD OCR
OVER CNTRL KS WHERE THE GREATEST POTL FOR IFR VSBYS WOULD BE
ENCOUNTERED. NW WINDS FROM WL INCR TO ~17KTS/20MPH W/ 25-30KT
GUSTS LKLY ACRS CNTRL KS. SC KS WAS BEING DRY-SLOTTED AT ISSUANCE
BUT THE LOW MOVES NE WRAP-ARND RAINS WL SPREAD E ACRS THESE AREAS
& LKLY RESULT IN IFR VSBYS. ALL TERMINALS SHUD IMPROVE INTO MVFR
STATUS MON MRNG.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    33  49  36  51 /  50   0   0  10
HUTCHINSON      31  46  34  49 /  90  10   0  10
NEWTON          32  45  35  50 /  70  10   0  10
ELDORADO        35  49  36  53 /  40  10   0  10
WINFIELD-KWLD   34  51  36  55 /  30   0   0  10
RUSSELL         28  41  29  40 / 100  10  10  20
GREAT BEND      28  42  29  41 /  90  10  10  10
SALINA          32  45  33  48 /  90  10  10  10
MCPHERSON       32  45  33  49 /  90  10  10  10
COFFEYVILLE     38  53  36  59 /  50   0   0  10
CHANUTE         38  51  36  58 /  60  10   0  10
IOLA            38  49  37  57 /  60  10   0  10
PARSONS-KPPF    38  52  36  58 /  50  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR KSZ033-048-050.

WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR KSZ032-047.

&&
Hazardous weather outlook, Dec 13, 8:55 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CST SUN DEC 13 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
855 PM CST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

RUNOFF FROM THE HEAVY RAINS THAT OCCURRED THIS AFTERNOON AND EARLY
THIS EVENING WILL CONTINUE TO CAUSE FLOODING ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS WHERE A NUMEROUS FLOOD WARNINGS REMAIN IN
EFFECT. ADDITIONAL RAINFALL AND/OR RUNOFF MAY CAUSE FURTHER
SIGNIFICANT FLOODING. IF YOU LIVE ALONG OR NEAR RAPIDLY RISING
STREAMS...CREEKS...AND RIVERS YOU SHOULD MONITOR THE FLOODING
SITUATION THROUGH MONDAY CLOSELY! PLEASE SEE THE LATEST WARNINGS
FOR MORE INFORMATION.

RAIN WILL TRANSITION TO SNOW ACROSS PORTIONS OF CENTRAL KANSAS
THIS EVENING. ACCUMULATIONS FROM 3 TO 5 INCHES WITH LOCALLY HIGHER
AMOUNTS ARE EXPECTED ALONG AND WEST OF A LINE FROM NEAR GREAT BEND
TO ELLSWORTH TO LINCOLN OVERNIGHT. PLEASE SEE THE LATEST WINTER
STORM WARNINGS AND ADVISORIES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOODING FROM HEAVY RAIN SUNDAY WILL CONTINUE THROUGH MONDAY.
PLEASE MONITOR THE LATEST FLOOD WARNINGS FOR CENTRAL AND SOUTH-
CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

ES/KRC

In the hours before

Local storm report, Dec 13, 7:51 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLOOD            2 SW MOUNDRIDGE         38.18N 97.54W
12/13/2015                   MCPHERSON          KS   LAW ENFORCEMENT

            SAND CREEK WAS OUT OF ITS BANKS HALF MILE SOUTH OF
            ARAPAHO AND 18TH AVENUE WITH WATER GOING OVER THE BRIDGE.

&&

CDJ
Local storm report, Dec 13, 9:27 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
927 PM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FLASH FLOOD      4 NW ANDALE             37.83N 97.68W
12/13/2015                   SEDGWICK           KS   FIRE DEPT/RESCUE

            WATER RESCUE REPORTED BY WICHITA FIRE DEPARTMENT AT 85TH
            ST N AND 215TH ST W. CAR WAS STRANDED IN SWIFT FLOWING
            WATER.

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 7:06 PM CSTRiver Flood WarningICTCherokee, Labette61 hr
Dec 13, 8:00 PM CSTAreal Flood WarningICTHarper, Sumner18 hr
Dec 14, 1:27 AM CSTRiver Flood WarningICTSumner48 hr
Dec 14, 1:27 AM CSTRiver Flood WarningICTCowley3 days
Dec 14, 1:31 AM CSTRiver Flood WarningICTLabette, Neosho46 hr

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.